Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 1, NWS Houston/Galveston, TX

March 17, 2004Brazos County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 17, 2004, 12:15 AM CST for Brazos County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2004, 12:15 AM CST (06:15 UTC)
Expired
Mar 17, 2004, 12:45 AM CST
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Brazos County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WFUS54 KHGX 170615
TORHOU
TXC041-170645-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 AM CST WED MAR 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  BRAZOS COUNTY IN SOUTHEAST TEXAS

* UNTIL 1245 AM CST

* AT 1207 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO JUST NORTH-NORTHWEST OF 
  NEAR BRYAN...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE COLLEGE STATION.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3079 9627 3069 9620 3053 9616 3048 9621
          3045 9629 3055 9637 3074 9649 3081 9641

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 16, 10:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 16, 10:45 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1045 PM CST TUE MAR 16 2004

.DISCUSSION...
TSTMS NW OF THE REGION CONTINUE TO GET BETTER ORGANIZED THIS
EVENING. BASED ON THE LATEST TRENDS HAVE DECIDED TO UPDATE THE
NORTHERN AND CENTRAL ZONES AND ADD A MENTION OF SVR TSTMS TO THE
FORECAST TONIGHT. STORMS NW OF THE AREA ARE ROTATING IN THE LOW-MID
LEVELS AND INCREASING IN INTENSITY.

PREV DISCUSSION...
ISSUED AN UPDATE TO ZONES TO BUMP POPS UP A LITTLE ACROSS THE AREA.
SCT SHWRS AND TSTMS JUST NW OF THE AREA WILL LIKELY MOVE E-SE ACROSS
THE NORTHERN ZONES. SOME OF THIS ACTIVITY MAY CONTINUE INTO THE
CENTRAL OR COASTAL ZONES.  WILL ALSO ADJUST POPS AGAIN TO REFLECT
CURRENT TRENDS.

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)    57 79 59 82 60 / 60 20 20 10 00
HOUSTON (IAH)            57 79 61 82 61 / 30 10 10 05 00
GALVESTON (GLS)          62 74 65 75 65 / 20 10 10 05 00
&&

33/41
Hazardous weather outlook, Mar 16, 10:48 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CST TUE MAR 16 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-172200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1048 PM CST TUE MAR 16 2004

...SEVERE WEATHER POSSIBLE FOR PARTS OF SOUTHEAST TEXAS OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...OVERNIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR PARTS OF SOUTHEAST TEXAS
OVERNIGHT. THUNDERSTORMS THAT DEVELOPED OVER NORTH TEXAS EARLIER THIS
EVENING HAVE INTENSIFIED AS THEY MOVED SOUTH INTO THE AREA. THESE
STORMS HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER OVERNIGHT
ACROSS NORTHERN AND CENTRAL PORTIONS OF SOUTHEAST TEXAS. LARGE HAIL
AND TORNADOES ARE EXPECTED TO BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR THE EARLY MORNING HOURS
OF WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT AND EARLY WEDNESDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:43 PM CSTSevere Thunderstorm WarningHGXBrazos62 min
Mar 17, 12:33 AM CSTSevere Thunderstorm WarningHGXBurleson57 min
Mar 17, 12:43 AM CSTTornado WarningHGXBrazos32 min
Mar 17, 1:12 AM CSTTornado WarningHGXBrazos, Grimes, Washington48 min
Mar 17, 1:48 AM CSTTornado WarningHGXWaller42 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.